Viagra linked to Cases of Blindness

Reported in Reuters March 12, 2001 is a story that links Viagra usage to blindness. Dr. Howard Pomeranz, a US ophthalmologist and director of neuro-ophthalmology at the University of Maryland Medical Center, says there appears to be a risk that men taking Viagra, the impotence drug, could suffer permanent vision loss or even blindness. "We know that Viagra regulates a chemical in the body to constrict the arteries. The constriction may cut off the blood flow to the optic nerve, especially in people with a low cup-to-disk ratio, where the blood vessels and nerves are tightly bundled," Pomeranz said in his release.

A spokesman for Pfizer, the company that makes the drug, said that the reports are not conclusive. However, Pomeranz concluded, "People who take Viagra who have this particular configuration of their optic nerve at least need to be aware that this is a potential problem that may occur if they use this medication. Whether this is a significant increased risk, I don't have the statistics to back that up."